Cancellation norm and the geometry of bi-invariant word metrics

Michael Brandenbursky, Swiatoslaw Gal, Jarek Kedra, Michal Marcinkowski

Research output: Contribution to journalArticle

Abstract

We study bi-invariant word metrics on groups. We provide an efficient algorithm for computing the bi-invariant word norm on a finitely generated free group and we construct an isometric embedding of a locally compact tree into the bi-invariant Cayley graph of a nonabelian free group. We investigate the geometry of cyclic subgroups. We observe that in many classes of groups, cyclic subgroups are either bounded or detected by homogeneous quasimorphisms. We call this property the bq-dichotomy and we prove it for many classes of groups of geometric origin.
Original languageEnglish
Pages (from-to)153-176
Number of pages24
JournalGlasgow Mathematical Journal
Volume58
Issue number01
Early online date21 Jul 2015
DOIs
Publication statusPublished - Jan 2016

Fingerprint

Cancellation
Free Group
Norm
Metric
Invariant
Subgroup
Isometric Embedding
Cayley Graph
Finitely Generated Group
Dichotomy
Cyclic group
Locally Compact
Efficient Algorithms
Computing
Class

Cite this

Cancellation norm and the geometry of bi-invariant word metrics. / Brandenbursky, Michael; Gal, Swiatoslaw; Kedra, Jarek; Marcinkowski, Michal.

In: Glasgow Mathematical Journal, Vol. 58, No. 01, 01.2016, p. 153-176.

Research output: Contribution to journalArticle

Brandenbursky, Michael ; Gal, Swiatoslaw ; Kedra, Jarek ; Marcinkowski, Michal. / Cancellation norm and the geometry of bi-invariant word metrics. In: Glasgow Mathematical Journal. 2016 ; Vol. 58, No. 01. pp. 153-176.
@article{90c89df8cde0483cbabe3971d97194eb,
title = "Cancellation norm and the geometry of bi-invariant word metrics",
abstract = "We study bi-invariant word metrics on groups. We provide an efficient algorithm for computing the bi-invariant word norm on a finitely generated free group and we construct an isometric embedding of a locally compact tree into the bi-invariant Cayley graph of a nonabelian free group. We investigate the geometry of cyclic subgroups. We observe that in many classes of groups, cyclic subgroups are either bounded or detected by homogeneous quasimorphisms. We call this property the bq-dichotomy and we prove it for many classes of groups of geometric origin.",
author = "Michael Brandenbursky and Swiatoslaw Gal and Jarek Kedra and Michal Marcinkowski",
note = "Footnotes: M. M. was partially supported by a scholarship from the Polish Science Foundation. SG and MM were partially supported by Polish National Science Center (NCN) grant 2012/06/A/ST1/00259.",
year = "2016",
month = "1",
doi = "10.1017/S0017089515000129",
language = "English",
volume = "58",
pages = "153--176",
journal = "Glasgow Mathematical Journal",
issn = "0017-0895",
publisher = "Cambridge University Press",
number = "01",

}

TY - JOUR

T1 - Cancellation norm and the geometry of bi-invariant word metrics

AU - Brandenbursky, Michael

AU - Gal, Swiatoslaw

AU - Kedra, Jarek

AU - Marcinkowski, Michal

N1 - Footnotes: M. M. was partially supported by a scholarship from the Polish Science Foundation. SG and MM were partially supported by Polish National Science Center (NCN) grant 2012/06/A/ST1/00259.

PY - 2016/1

Y1 - 2016/1

N2 - We study bi-invariant word metrics on groups. We provide an efficient algorithm for computing the bi-invariant word norm on a finitely generated free group and we construct an isometric embedding of a locally compact tree into the bi-invariant Cayley graph of a nonabelian free group. We investigate the geometry of cyclic subgroups. We observe that in many classes of groups, cyclic subgroups are either bounded or detected by homogeneous quasimorphisms. We call this property the bq-dichotomy and we prove it for many classes of groups of geometric origin.

AB - We study bi-invariant word metrics on groups. We provide an efficient algorithm for computing the bi-invariant word norm on a finitely generated free group and we construct an isometric embedding of a locally compact tree into the bi-invariant Cayley graph of a nonabelian free group. We investigate the geometry of cyclic subgroups. We observe that in many classes of groups, cyclic subgroups are either bounded or detected by homogeneous quasimorphisms. We call this property the bq-dichotomy and we prove it for many classes of groups of geometric origin.

U2 - 10.1017/S0017089515000129

DO - 10.1017/S0017089515000129

M3 - Article

VL - 58

SP - 153

EP - 176

JO - Glasgow Mathematical Journal

JF - Glasgow Mathematical Journal

SN - 0017-0895

IS - 01

ER -